Blood sugar levels

Teachers with a child with diabetes in their class should be aware of two specific situations: low blood sugar (hypoglycaemia) and high blood sugar (hyperglycaemia).

Hypoglycaemia

Hypoglycaemia, or 'hypo', occurs when the blood sugar levels are too low and fall below about 4 - 6 mmol/L. It means that the child does not have enough sugar in the bloodstream to meet their body's needs.

This can occur for several reasons. The child may have:

  • Received too much insulin
  • Eaten too little food or missed or delayed a meal or snack
  • Exercised more than expected without eating extra food

Symptoms of hypoglycaemia

If mild, there may be:

  • A feeling of shakiness or jitteriness
  • Hunger
  • Sweating¬†
  • A¬†feeling of fear
  • Tiredness / lethargy, and
  • The child will look pale.

If the symptoms get more severe, they may progress to:

  • Drowsiness
  • Confusion

And then the child may:

  • Have a seizure (convulsion), and/or
  • Become unconscious (coma)

Low blood sugar must be treated immediately!


Examples of ways to treat hypoglycaemia: 2 -3 glucose tablets, half a cup of fruit juice or regular (sugary) soft drink.

Note: Do not use diet soft drinks or artificial sweeteners to treat a low blood sugar reaction. Also, do not give food or drink by mouth if the child is very confused, is having a convulsion, or is unconscious.


If possible, the child should check their blood sugar first to confirm that the symptoms are due to hypoglycaemia and then treat the reaction. After taking in the food, the child should wait 10 - 15 minutes. If symptoms continue, the treatment should be repeated.

If there is a severe reaction at school, the teacher or other school personnel should immediately follow their predetermined emergency procedures.

Hyperglycaemia

Hyperglycaemia, or 'hyper', occurs when blood sugar levels are too high.

Hyperglycaemia is caused by too little insulin, injection, or severe stress.

Children with very high blood sugar levels may appear drowsy. They are often very thirsty and need to go to the washroom all the time.

Children with diabetes should always be allowed to drink and use the washroom when they need to.

Teachers who suspect that a child with diabetes has very high and uncontrolled blood sugar levels should contact the parent(s) or guardian(s) immediately. The teacher should also call the parent(s) or guardian(s) if the child becomes ill at school, and especially if the child is vomiting.

Trust the child

It is important to trust the child. It is usually unlikely that children with diabetes would pretend to have high or low blood sugar levels in order to avoid schoolwork.

Children usually don't want to be "different" from others, and they don't want to be treated differently because they have diabetes. Teachers who feel that there may be a problem with an individual child should always discuss these concerns with the child's parent(s) or guardian(s).

Teachers should never refuse a child's request for water, access to a washroom or to check their blood sugar level.

If teachers note that their student with diabetes is having frequent hypoglycemic reactions at school, is leaving the classroom frequently to go to the washroom, or is having other symptoms that cannot easily be explained, they should be in touch with the parent(s) or guardian(s) to let them know about these symptoms. It is only in this way that we can be sure that children with diabetes will be able to get the most out of their schooling.

  •  
  •